Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stop meds after starting early?
Mar 9, 2004

I am facing the decision of whether to stop meds or not after starting 3 1/2 yrs ago 3 wks after seroconversion. Currently on Epivir, Abacavir, Sustiva. I have been very lucky with vl consistently under 50 copies and CD4 above 1000 at over 50. I tested during serocoversion with vl >500,000 and started current regimen 3wks later with vl around 6000 and CD4 750 at its lowest.

The clinical trial where I receive meds is ending and I am trying to get educated opinions on whether to stop or not. I have no side effects/body changes - other than occasional drunk feeling eating to close to when I take Sustiva ( me and everyone else I'm sure)

What would you suggest - do in my shoes? I am worried about long term toxicities, worried about losing "ground" so to speak and wondering if people are able to go back on the same regimen that was working well for them before they stopped. The hit hard, hit early benefit theory isn't mentioned as much now as it was. I hear more about long term toxicities now. I don't want to mess up a good thing, but don't want to be on meds if I don't have to be.

Any advice would be appreciated and I realize what a lucky position I am in.

Thank you.

Response from Dr. Henry

If you were symptomatic when seroconverting I would be more worred that your symptoms may recur when the meds were stopped. Most patients whose lowest CD4 levels was high (>> 350) can do pretty well stopping meds and being watched carefully by your HIV specialist. We really don't know what is the best approach. Data from several studies has suggested that you may do well for a number of years but perhaps 5% of patients will become symptomatic promptly necessitating restarting HIV meds. Off meds there is also increased concern about transmission to another person. I have had numerous patients in your situation who have done well off treatment while I have had only several who did not do well. KH



Previous
False positive THC in urine
Next
Women and hormones

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement